New Mexico, 2013

Flash Flooding in New Mexico, July 12, 2013

July 12, 2013 · NWS EPZ · 2 events in 1 county or zone

A broad upper level high was located over Western Kansas with a deep southeast flow across Southern New Mexico. A modest amount of moisture was in place with slow storm motion allowing heavy rain to occur across the Silver City area and near the Silver Burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad upper level high was located over Western Kansas with a deep southeast flow across Southern New Mexico. A modest amount of moisture was in place with slow storm motion allowing heavy rain to occur across the Silver City area and near the Silver Burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 12, 12:55 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 12:55 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
155 PM MDT FRI JUL 12 2013

.SYNOPSIS...
A FAIRLY QUIET WEEKEND EXCEPT FOR SOME WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OVER FAR SOUTHWEST NEW MEXICO AND THE MOUNTAINS.
HIGH TEMPERATURES OVER THE LOWLANDS WILL APPROACH OR EXCEED 100
DEGREES THIS WEEKEND. AN UPPER LOW WILL MOVE OUT OF THE SOUTHWEST
PENNSYLVANIA REGION INTO THE BORDERLAND AND STALL OUT FOR MUCH OF
NEXT WEEK. THIS WILL BRING THE THREAT FOR MODERATE TO HEAVY
RAINFALL FOR THE ENTIRE REGION. TEMPERATURES WILL RUN 5 TO 10
DEGREES BELOW NORMAL THROUGH THE WEEK AS WELL.

&&

.DISCUSSION...
VERY INTERESTING WX PATTERN OVER THE NEXT WEEK FORECAST BY MODELS.
CURRENTLY HAVE LARGE UPPER HIGH OVER THE CENTRAL AND SOUTHERN
PLAINS WITH A CUTOFF LOW OVER SW PA/WV. OVER THE NEXT FEW
DAYS...THE UPPER HIGH WILL BE WEAKENING AND MOVING WEST AS
PREVIOUSLY MENTIONED UPPER LOW MOVES SOUTHWEST INTO NORTHERN TX BY
12Z MON. THIS WESTWARD MOVEMENT OF THE HIGH FOR THE WEEKEND WILL
BRING SOME DRIER AIR IN...SO ANY THUNDERSTORM ACTIVITY SHOULD
REMAIN FAR SW NM AND THE MOUNTAINS. THE DRIER AIR SHOULD ALLOW
SOME AREAS TO REACH 100-102 DEGREES.

STARTING SUNDAY NIGHT AS THE UPPER LOW MOVES INTO TX...MOISTURE
WILL INCREASE ACROSS THE REGION WITH PW'S OVER 1.4 INCHES BY MON
AFTN. THIS IS 140-150% OF NORMAL. THERE WILL BE SOME SHEAR IN
ADDITION TO A BACK DOOR FRONT TO SUPPORT A FEW SEVERE STORMS AT LEAST
MONDAY AND MAYBE INTO TUE ALONG WITH THE THREAT FOR HEAVY RAIN AND
FLOODING WHICH WILL CONTINUE THROUGH THE WEEK. THIS UPPER LOW
EXPECTED TO STALL AND WEAKEN OVER THE CWA WITH THE THREAT FOR
MODERATE TO HEAVY RAIN CONTINUING. UPPER HIGH PLACEMENT OVER THE
OHIO RIVER VALLEY WILL ALLOW FOR SURFACE TO AT LEAST 500MB WINDS TO
HAVE A FETCH OF GULF MOISTURE RIGHT INTO CWA. PW'S REMAIN ABOVE
1.25 INCHES THROUGH THE WEEK WITH WEAK FLOW ALOFT SO STORMS WILL
BE SLOW MOVING. POTENTIAL FOR MANY AREAS OF THE CWA TO SEE OVER 2
INCHES OF RAIN DURING THE COURSE OF THE WEEK WITH MOUNTAIN
LOCATIONS WELL OVER THAT. MAIN CONCERN WITH FORECAST IS JUST THAT
THIS IS SUCH AN UNUSUAL PATTERN THAT THE MODELS MAY NOT BE
HANDLING IT WELL...EVEN THOUGH AT THIS TIME THERE IS REAL GOOD
AGREEMENT AMONG THEM. HAVE WORDED HWO STRONGLY FOR THE POTENTIAL
FOR FLOODING...ESPECIALLY AROUND RECENT BURN SCARS. EXPECT CWA
WIDE FLASH FLOOD WATCHES IF THINGS COME THROUGH AS CURRENTLY
FORECAST. HAVE CUT MOS HIGH TEMPERATURES 3-5 DEGREES IN MOST
LOCATIONS AS CLOUDS...HIGH MOISTURE CONTENT IN ATMOSPHERE AND
PRECIPITATION KEEP TEMPERATURES IN THE MID 70S TO MID 80S.
OVERNIGHT LOWS GENERALLY IN THE MID 60S TO LOWER 70S.

&&

.AVIATION...VALID 13/00Z-14/00Z.
HIGH PRESSURE ALOFT WILL BRING MOSTLY VFR CONDITIONS WITH AREAS
OF CEILINGS AT OR ABOVE 10,000 FEET AGL. HOWEVER SUFFICIENT
MOISTURE WILL FLOW INTO THE REGION FOR A FEW AREAS OF MVFR
CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS WITH MOST
ACTIVITY OCCURRING BETWEEN 20Z AND 03Z AND WEST OF A TCS-DMN
LINE. A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND HAIL UP
TO AN INCH IN DIAMETER.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL EXTEND ACROSS THE SOUTHERN ROCKIES THROUGH
SUNDAY BRINGING WARM WEATHER TO THE REGION. HOWEVER LOW LEVEL
EASTERLY WINDS WILL ALSO TRANSPORT SUFFICIENT MOISTURE TO PRODUCE A
FEW MAINLY AND EVENING THUNDERSTORMS THROUGH THE WEEKEND WITH MOST
ACTIVITY WEST OF THE CONTINENTAL DIVIDE OR OVER THE HIGHER
MOUNTAINS. LOCALLY HEAVY RAINS MAY FALL ACROSS THE SILVER BURN SCAR
EACH DAY. LOWEST RELATIVE HUMIDITY SATURDAY AND SUNDAY WILL BE
AROUND 20 TO 30 PERCENT WITH WIND SPEEDS GENERALLY AROUND 5 TO 15
MPH.

MONDAY THROUGH THURSDAY A SLOW MOVING UPPER LOW WILL APPROACH THE
AREA FROM THE EAST WHILE A SLOW MOVING COLD FRONT ALSO PUSHES INTO
THE REGION. THIS WEATHER PATTERN WILL BRING MORE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY NEXT WEEK WITH LOCALLY HEAVY RAINS
POSSIBLE. TEMPERATURES NEXT WEEK WILL ALSO BE AROUND 5 TO 10 DEGREES
BELOW NORMAL DUE TO THE RAIN AND CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  99  78 101  75 /  10   0  10   0  10
SIERRA BLANCA           71  94  71  98  71 /  10   0   0   0  10
LAS CRUCES              73  97  73  98  71 /  20  10  10  10  10
ALAMOGORDO              72  95  72  99  67 /  10  10  10  10  10
CLOUDCROFT              52  73  52  76  52 /  10  10  10  10  30
TRUTH OR CONSEQUENCES   70  95  71  97  68 /  20  20  10  10  10
SILVER CITY             67  89  67  93  66 /  30  30  20  20  10
DEMING                  70  97  70  98  71 /  20  10  10  10  10
LORDSBURG               70  97  72 100  71 /  30  30  20  10  10
WEST EL PASO METRO      78 100  78 102  76 /  10   0  10  10  10
DELL CITY               70  98  70 102  69 /  10   0   0   0  10
FORT HANCOCK            76  99  76 101  71 /  10   0   0   0  10
LOMA LINDA              71  93  71  94  67 /  10   0  10   0  10
FABENS                  77  99  77 101  73 /  10   0   0   0  10
SANTA TERESA            73  98  73 100  72 /  20   0  10  10  10
WHITE SANDS HQ          75  97  75  98  71 /  10   0  10  10  10
JORNADA RANGE           71  97  71  98  70 /  10  10  10  10  10
HATCH                   73  98  73  95  70 /  20  10  10  10  10
COLUMBUS                71  98  73 100  72 /  20  10  10  10  10
OROGRANDE               73  97  73  99  68 /  10   0  10  10  10
MAYHILL                 59  82  59  84  56 /  10  10  10  10  30
MESCALERO               59  85  59  87  55 /  10  10  10  10  30
TIMBERON                60  82  60  82  54 /  10  10  10  10  30
WINSTON                 65  90  65  90  63 /  30  20  10  20  20
HILLSBORO               67  93  67  93  68 /  20  20  10  10  10
SPACEPORT               71  95  71  98  66 /  10  10  10  10  10
LAKE ROBERTS            64  87  64  88  63 /  40  30  20  20  20
HURLEY                  66  91  66  94  66 /  30  30  20  10  10
CLIFF                   66  94  66  98  69 /  40  30  20  20  20
MULE CREEK              65  92  66  95  65 /  40  30  30  10  20
FAYWOOD                 67  93  67  93  68 /  30  20  10  10  10
ANIMAS                  71  92  73  98  69 /  30  30  20  10  10
HACHITA                 71  97  73  98  69 /  30  20  20  10  10
ANTELOPE WELLS          66  92  71  98  70 /  40  10  10  10  10
CLOVERDALE              65  89  67  92  66 /  40  30  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

26/05
Hazardous weather outlook, Jul 12, 10:07 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT FRI JUL 12 2013

NMZ401>417-TXZ418>424-131700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1107 AM MDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT WITH THE MAIN FOCUS REMAINING ALONG AND WEST
OF THE CONTINENTAL DIVIDE AND THE SACRAMENTO MOUNTAINS...WITH LESSER
COVERAGE EAST TOWARD THE RIO GRANDE VALLEY. A STORM OR TWO MAY
BECOME SEVERE...BUT THE MAIN THREAT WILL BE FLASH FLOODING. AREAS
NEAR THE SILVER BURN SCAR ARE MOST VULNERABLE...BUT ANY AREA THAT
STORMS DEVELOP COULD SEE FLOODING AS THERE IS PLENTY OF MOISTURE
IN THE ATMOSPHERE AND STORM MOTION WILL BE LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM COVERAGE WILL BE DECREASING INTO THE
WEEKEND...ESPECIALLY EAST OF THE CONTINENTAL DIVIDE WHERE LITTLE
TO NO COVERAGE IS EXPECTED SATURDAY AND SUNDAY.

MOISTURE WILL BEGIN TO RETURN FOR SUNDAY NIGHT THROUGH THURSDAY
AS AN UPPER LOW MOVES WEST OUT OF THE HIGH PLAINS. THESE STORMS WILL
HAVE A BETTER ATMOSPHERE TO PRODUCE SOME SEVERE WEATHER...ESPECIALLY
WIND GUSTS GREATER THAN 60 MPH EARLY IN THE WEEK. IN
ADDITION...HEAVY RAIN POTENTIAL WILL REMAIN WITH THE THREAT OF
FLOODING RETURNING TO THE REGION EACH DAY. MANY AREAS WILL HAVE THE
POTENTIAL TO SEE SIGNIFICANT RAINFALL AMOUNTS OF OVER 2 INCHES
THROUGH THE WEEK AS THE UPPER LOW STALLS OVER THE REGION. THOSE WHO
LIVE IN AREAS NEAR RECENT FIRES ARE PARTICULARILY VULNERABLE TO
FLASH FLOODING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER...DAMAGE OR
FLOODING TO THIS OFFICE.

JMG

In the hours before

Local storm report, Jul 12, 9:44 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
1044 AM MDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             VIRDEN                  32.69N 109.00W
07/10/2013  E1.50 INCH       HIDALGO            NM   TRAINED SPOTTER

            QUARTER SIZE HAIL DID DAMAGE TO CROPS AND DAMAGED
            TREES. LATER REPORTED BROKEN HOUSE WINDOWS.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER EPZ1300518

GRZYWACZ
Special weather statement, Jul 12, 10:48 AM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1148 AM MDT FRI JUL 12 2013

NMZ414>417-121845-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-
1148 AM MDT FRI JUL 12 2013

...SLOW MOVING THUNDERSTORMS INCREASING OVER NORTHEAST OTERO COUNTY
NEW MEXICO...

AT 1145 SLOW MOVING THUNDERSTORMS WERE INCREASING IN COVERAGE OVER
THE SACRAMENTO MOUNTAIN AREA OF NORTHEAST OTERO COUNTY NEW MEXICO.
STRONGEST ACTIVITY WAS AROUND ELK SILVER...CLOUDCROFT...WEED AND
SACRAMENTO. THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS....SMALL HAIL
AND WIND GUSTS TO 50 MPH.

ROGASH

The radar

The El Paso radar (KEPZ), 182 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 12, 3:04 PM MST to 5:00 PM MST
Where
Grant County, 3.28 mi SW of Pinos Altos to 1.26 mi S of Pinos Altos
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.839, -108.263

Several reports came in from spotters of a foot and a half to two and a half feet of water were covering roads between Silver City and Little Walnut Village. Over an inch of rain fell in less than 45 minutes.

Flash Flood, Grant

When
July 12, 7:00 PM MST to 8:00 PM MST
Where
Grant County, 1.57 mi WSW of San Lorenzo to 2.02 mi SSW of San Juan
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
32.790, -107.944

Gallinas Canyon flooded at the low water crossing along the De-La-O Road just northeast of Sherman.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467677, 467679.